North Dakota, 2007

Funnel Clouds in North Dakota, June 13, 2007

June 13, 2007 · NWS FGF · 6 events in 2 counties and zones

Early in the evening on the 13th, a stationary boundary was located along a Roseau (Minnesota) to Grand Forks (North Dakota) to Valley City (ND) line. Showers were located just to the east of this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Early in the evening on the 13th, a stationary boundary was located along a Roseau (Minnesota) to Grand Forks (North Dakota) to Valley City (ND) line. Showers were located just to the east of this boundary. However, a number of funnel clouds were reported west of the boundary, in northeast North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 13, 2:29 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 13, 2:29 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
329 PM CDT WED JUN 13 2007

.SHORT TERM...
QPF THE BIG ISSUE THIS FCST. SFC TROUGH ONLY VERY SLOWLY MOVING
EAST AS 500 MB RIDGE TO OUR EAST IS HOLDING FIRM...WITH MODELS
ACTUALLY STILL A BIT TOO FAR EAST WITH TROUGH LOCATION PROGGED
THIS AFTN AS COMPARED TO ACTUAL WHICH RUNS NR A ROX-GFK-LISBON LINE.
RADAR HAS SHOWN NRN END OF RAIN AREA HAS PROGRESSED EASTWARD
PRETTY WELL TODAY WITH BACKEDGE OF RAIN NR A CROOKSTON TO ROSEAU
LINE. SOUTHERN RED RIVER BASIN HAS SEEN ONLY SLOW EASTWARD
PROGRESSION AND SOME HEAVIER RAIN TOTALS THIS AFTN IN A FEW
LOCATIONS. RUC ANALYZES VORT MAX OVER NE SD MOVING INTO SE ND THIS
AFTN AND SOME SPIN CAN BE SEEN ON RADAR ECHOES IN THE AREAS FROM
NORTHEAST OF ABERDEEN TO LISBON EARLIER THIS AFTN. REPORTS OF 2
INCH OF RAIN SO FAR TODAY IN LISBON...WITH SOME SIMILAR TOTALS
LIKELY SOUTHWARD TO FORMAN AND INTO SW CASS COUNTY ND. BUT THESE
TOTALS ARE NOT REPRESENTATIVE WITH MOST LOCATIONS SHOWING MORE
0.75 INCH AMTS. SOME HEAVIER RAIN WILL CONTINUE TO SLIDE EAST INTO
FARGO AND RICHLAND COUNTY....BUT AS VORT MOVES NORTHEAST A BIT
THIS EVE THINKING HEAVY RAIN WILL START TO DIMINISH A BIT. DO HAVE
URBAN/SMALL STREAM FLOOD ADV OUT FOR SEVERAL COUNTIES IN SE ND.
TOTAL BASIN WIDE QPF EXPECTED 12Z WED TO 12Z THU IN THE SOUTHERN
RED RIVER BASIN IS 1 TO 1.25 INCH BUT HIGHER AMTS LOCALLY. KMVX
AND KABR STORM TOTAL PCPN SEEMS UNDERDOING THESE HEAVIER AMTS.

PROBLEM TONIGHT THRU THURSDAY IS WHAT HAPPENS TO RAIN BAND. TROUGH
MAY MOVE A BIT EAST TONIGHT BUT STILL PRODUCE RAIN MOST OF THE
NIGHT BDE-FSE-FAR-BWP LINE WITH THIS AREA UNDER THE GUN ON
THURSDAY TOO BUT AMOUNTS ON THURSDAY WILL MUCH LIGHTER.
SURROUNDING OFFICES CANCELLED THEIR FLASH FLOOD WATCH FOR NE
SD/SCNTRL ND...BUT CONTINUED MONITORING OF RAIN AMTS WILL BE
NEEDED. RATES NOT CONDUSIVE TO FLASH FLOODING BUT RAIN AMOUNTS
ENOUGH FOR LOTS MORE STANDING WATER.  NO STORMS TONIGHT-THU.

AS FOR FRIDAY...NEXT UPPER LOW WILL MOVE THRU SRN CANADA WITH A
FAST MOVING SFC LOW AND FRONT DRAGGING THRU ERN ND/NW MN DURING
THE DAY ON FRIDAY. GFS FASTER THAN NAM/CANADIAN. UNSURE YET WHICH
ONE TO FAVOR....SO USED A BLEND LIKE HPC. DID MENTION 40-50 POPS
FOR THUNDER FRIDAY.

ON SATURDAY....SIGNIFICANT DISAGREEMENT REGARDING HOW FAR SOUTH
FRONT WILL MAKE IT WITH GFS/CANADIAN/UKMET INDICATING FRONT TO
MAKE IT INTO CNTRL SD INTO CNTRL MN WITH ANY PCPN SOUTH OF THE ND
BORDER. NAM IS MUCH FARTHER NORTH ALONG ND/SD BORDER WITH
OVERRUNNING RAIN SPREADING EAST THRU MOST OF THE FCST AREA DURING
THE DAY. CONSENSUS WAS TO GO WITH DRY ROUTE FOR NOW THEN BRING IN
PCPN OVERNIGHT SAT NIGHT AHEAD OF NEXT LOW.

.LONG TERM...(SUN-WED)
SOUTHWEST FLOW WILL TRANSITION TO NORTHWEST IN THE
MID AND UPPER LEVELS DURING THE EXTENDED FORECAST
PERIOD AS RIDGE TO THE EAST BREAKS DOWN.
BEGINNING OF PERIOD STILL ACTIVE WITH SEVERE THREAT ON
SUNDAY...FOLLOWED BY COLD FRONTAL PASSAGE MONDAY. MODELS
HINTING AT SOME SORT OF WAVE MOVING THROUGH NORTHWEST FLOW
TUESDAY...KEEPING CONTINUITY ALONG WITH NEIGHBORING
OFFICES WITH DRY FORECAST FOR NOW. ENSEMBLES DEPICTING
NEGATIVE HEIGHT ANOMALIES COUPLED WITH THE TRANSITION...REFLECTED
IN OUR FCST MAXIMA SEVERAL DEGREES BELOW NORMAL BY TUES AND WED.

&&

.AVIATION...
RAIN SHIELD HOLDING TIGHT ON A ROSEAU-GRAND FORKS-VALLEY CITY
LINE AT PRESENT...EXPECT IT TO SHIFT SLOWLY EASTWARD THROUGH
TONIGHT. LIFTED -RA FROM VALLEY SITES BY 23Z AND KEPT GOING TO
THE EAST THROUGH KBJI. CIGS A CHALLENGE AND MAY REMAIN MVFR THROUGH
THURSDAY WITH PLENTY OF LOW LEVEL MOISTURE...BUT KEPT THEM IN
THE VFR AREA FOR TONIGHT AND THURSDAY MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Jun 13, 5:50 AM CST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
650 AM CDT WED JUN 13 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
650 AM CDT WED JUN 13 2007

...ACTIVE WEATHER CONTINUES OVER THE NORTHERN PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TODAY AND
TONIGHT. THE POTENTIAL EXISTS FOR MUCH OF THE AREA TO SEE UP TO
ONE INCH OF RAINFALL WITH ISOLATED AREAS SEEING UP TO TWO INCHES
OF RAINFALL BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON THURSDAY
NIGHT...FRIDAY AND SATURDAY AFTERNOON THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE PRECIPITATION REPORTS.

NG

In the hours before

Local storm report, Jun 13, 12:22 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
122 PM CDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FUNNEL CLOUD     3 NNW FAIRMOUNT         46.09N 96.63W
06/07/2007                   RICHLAND           ND   PUBLIC

0114 PM     HAIL             5 N FAIRMOUNT           46.13N 96.60W
06/07/2007  E0.88 INCH       RICHLAND           ND   TRAINED SPOTTER

0115 PM     HAIL             5 SW DORAN              46.13N 96.56W
06/07/2007  E1.00 INCH       WILKIN             MN   NWS EMPLOYEE

            HAIL CONTINUED UNTIL 118 PM CDT.

0120 PM     HAIL             3 N EMBDEN              46.85N 97.43W
06/07/2007  E0.88 INCH       CASS               ND   PUBLIC

0120 PM     HAIL             20 NW BEMIDJI           47.69N 95.18W
06/07/2007  E0.88 INCH       BELTRAMI           MN   PUBLIC

0125 PM     HAIL             2 NNW FOXHOME           46.30N 96.33W
06/07/2007  E2.00 INCH       WILKIN             MN   PUBLIC

0141 PM     TORNADO          1 WSW ELIZABETH         46.37N 96.15W
06/07/2007  F1               OTTER TAIL         MN   TRAINED SPOTTER

            A TORNADO TOUCHED DOWN JUST SOUTH OF COUNTY ROAD 10 TO
            THE WEST OF ELIZABETH...AND TRACKED NNE FOR ABOUT 6 MILES
            TO AROUND 2 MILES SOUTH OF ERHARD BY 152 PM CDT. SEVERAL
            TREES WERE TORN DOWN AND A FEW POWER POLES WERE SNAPPED.
            SPOTTERS NOTED THAT THE TORNADO WAS UP AND DOWN ALONG
            THIS PATH. TORNADO CROSSED HWY 59 ABOUT 2.7 MILES NORTH
            OF ELIZABETH. TORNADO WAS ABOUT 100 YARDS WIDE AT
            TIMES...WITH PEAK WINDS ESTIMATED AT 90 TO 95 MPH.

0210 PM     TORNADO          4 E PELICAN RAPIDS      46.57N 96.00W
06/07/2007  F2               OTTER TAIL         MN   LAW ENFORCEMENT

            A TORNADO TOUCHED DOWN NEAR THE SOUTHWEST END OF LIDA
            LAKE...AND TRACKED NNE FOR ABOUT 7 MILES...CROSSING LAKE
            LIDA AND CRYSTAL LAKES...AND LIFTING AROUND 4 MILES WEST
            OF VERGAS BY 225 PM CDT. SEVERAL HOUSES WERE STRUCTURALLY
            DAMAGED ON LAKE LIDA AND CRYSTAL LAKE. BOATS...DOCKS...
            TRAVEL TRAILERS AND MOBILE HOMES WERE LOFTED AND
            COMPLETELY DESTROYED. NUMEROUS POWER POLES AND TREES WERE
            SNAPPED OFF. THE TORNADO WAS ABOUT 150 YARDS WIDE AT
            TIMES...WITH PEAK WINDS ESTIMATED AT 130 TO 135 MPH.

0212 PM     HAIL             5 E FERGUS FALLS        46.28N 95.96W
06/07/2007  E0.75 INCH       OTTER TAIL         MN   LAW ENFORCEMENT

0218 PM     HAIL             FRAZEE                  46.73N 95.70W
06/07/2007  E0.88 INCH       BECKER             MN   LAW ENFORCEMENT

            DIME TO NICKEL SIZED HAIL FELL FOR ABOUT 8
            MINUTES...UNTIL ABOUT 226 PM CDT.

0256 PM     HAIL             8 NE BEMIDJI            47.56N 94.76W
06/07/2007  E0.88 INCH       BELTRAMI           MN   PUBLIC

            HAIL CONTINUED FOR ABOUT 8 MINUTES...UNTIL 304 PM CDT.

0300 PM     HAIL             5 SSW PONSFORD          46.90N 95.42W
06/07/2007  E0.75 INCH       BECKER             MN   PUBLIC

0310 PM     FUNNEL CLOUD     WHITE EARTH             47.10N 95.84W
06/07/2007                   BECKER             MN   TRAINED SPOTTER

            SPOTTERS AT THE INDIAN HEALTH SERVICE OBSERVED A FUNNEL
            MOVE OVER THE COMMUNITY IN A 4 TO 5 MINUTE PERIOD. A
            GARBAGE BAG WAS OBSERVED SPIRALING INTO THE UPDRAFT AREA
            OF THE STORM BUT NO TOUCHDOWN OR DAMAGE OCCURRED.

0325 PM     HAIL             3 SSE BEAULIEU          47.30N 95.78W
06/07/2007  E1.00 INCH       MAHNOMEN           MN   PUBLIC

0335 PM     HAIL             3 S BLACKDUCK           47.68N 94.55W
06/07/2007  E0.88 INCH       BELTRAMI           MN   TRAINED SPOTTER

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

6 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pembina

When
June 13, 6:18 PM CST
Where
Pembina County, St Thomas
Reported by
Unknown
Coordinates
48.620, -97.450

Two funnel clouds were reported.

Funnel Cloud, Cavalier

When
June 13, 6:20 PM CST
Where
Cavalier County, 9 mi NNE of Olga
Reported by
Law Enforcement
Coordinates
48.920, -97.954

The funnel cloud was reported along county road 55 west of Walhalla (in Cavalier County).

Funnel Cloud, Cavalier

When
June 13, 6:37 PM CST
Where
Cavalier County, Langdon
Reported by
Public
Coordinates
48.750, -98.370

Two funnel clouds were reported and photographed coming down the hill by Langdon.

Funnel Cloud, Pembina

When
June 13, 6:40 PM CST
Where
Pembina County, 1 mi E of Mountain
Reported by
Fire Department/Rescue
Coordinates
48.680, -97.828

The funnel clouds were reported on top of the hill on county road 3.

Funnel Cloud, Cavalier

When
June 13, 6:48 PM CST
Where
Cavalier County, 2 mi NW of Milton
Reported by
Public
Coordinates
48.650, -98.081

Funnel Cloud, Pembina

When
June 13, 6:48 PM CST
Where
Pembina County, Crystal
Reported by
Fire Department/Rescue
Coordinates
48.600, -97.670

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41883, 41884, 41886, 41888, 41890, 41891.